Talk

Advanced search

Mumsnetters aren't necessarily qualified to help if your child is unwell. If you have any serious medical concerns, we would urge you to consult your GP.

Help Advice required - do I give Prednisolone to DS for asthma?

(15 Posts)
MelissaClaire Mon 14-Sep-09 21:22:04

My DS who is 4 has mild asthma, but today his breathing and wheezing got a lot worst. He was still bright and playing and rushing around. I took him to the doctor who advised that we keep using the ventolin (with a new spacer thing) and continue with the moentlukast but to do a three day course of Prednisolone. Something is making me hesitate on the prednisolone - perhaps all the side effects and the fact that he is in nursery and the steroid impacts immune system (as I understand it). Does anyone have any experience / advice? Thanks

Tortington Mon 14-Sep-09 21:24:24

asthma is a killer. you need to remember that.

give him the prednisolone - get him back on track

AnyFucker Mon 14-Sep-09 21:25:29

if your GP has prescribed it, then it must be indicated

3 days of steroids will not have a large impact on his immune system, certainly less than being under the weather due to asthma

the latest recomendations for the treatment of asthma is for steroids to be used more promptly to prevent a deterioration, rather than as a last resort

AnyFucker Mon 14-Sep-09 21:26:09

sorry, meant to say, give him the pred

suiledonn Mon 14-Sep-09 21:26:28

Yes. regularly have to give dd1 who is 3 prednisolone for her asthma.

It's the most effective way of sorting out her wheeze.

Hope your DS is better soon.

MelissaClaire Mon 14-Sep-09 21:44:24

Thank you all - going upstairs to give it to him now!

2madboys Mon 14-Sep-09 21:51:03

Hi MelissaClaire - Glad to hear you're giving it to him. My ds has nephrotic syndrome which is treated with very high dose prednisolone. Due to relapses, he's been on varying doses of this for almost a year now. Hoping to be fully off soon. Although there are side effects, they are mostly not too bad (although not great to be taking it for this long). I wouldn't hesitate to give it for asthma - presumably the dose isn't that high? ds takes at the most 50mg per day!

Message withdrawn at poster's request.

AnyFucker Mon 14-Sep-09 22:07:57

well said mmj, and very true

although I am verrrrrrry trustworthy grin

MelissaClaire Mon 14-Sep-09 22:28:40

My husband said exactly the same, but the doctor was kind of on the fence and when I questioned him about side effects he did consider saying wait another 24 hours. Our doctor has a reputation of being very cautious too (which is a good thing).

I fully understand that doctors are medically trained, but I also think that the opinions of parents who have been through the same experience counts - I guess I was looking for moral support which I got.

colditz Mon 14-Sep-09 22:35:40

Give him the prednisilone. by withholding his medication you are compromising his health seriously. Asthma can (and does) kill. It also makes every breath a misery.

catinthehat2 Mon 14-Sep-09 22:48:43

Adult POV, may not be relevant for 4yr old:

Do you have an asthma nurse at yr surgery to talk to? They can be very up to date with medications and suggestions as they may well be very personally intersted in the subject.

Is an inhaled steroid being offered for the future after this episode? For some people, a tiny inhaled dose can keep you on the straight and narrow, rather than taking a larger dose orally when it all goes wrong.

pickyvic Mon 14-Sep-09 22:49:25

my DS has often had to take a course of pred when his asthma gets bad. he is now 17, no side effects that i can see. the pred helps - id never withhold it and it should be safe if given in short courses every once in a while.

pickyvic Mon 14-Sep-09 22:50:56

(and he also takes an inhaled steroid inhaler twice daily and has done since he could use one - good point from catinthehat. )

alypaly Mon 14-Sep-09 23:49:02

3 days is a very short course and is not likely to cause any problems with immune system. The gp would not have given you them if he didnt think it was indicated. If he listened to the chest he could probably hear that it was inflammed from the breath sounds. The steroids will reduce the inflammation very quickly and DS will be able to breathe alot better. Its only long courses that start to affect immune system

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now